Drugs

ANSWER

NO. This isn't the cause of Hannah's asthma.

DRUG-INDUCED ASTHMA

Some asthmatics can develop symptoms to certain drugs. There are two main groups of drugs responsible for most cases of drug induced asthma, these are :-

BETA-BLOCKING AGENTS

Beta-blockers are drugs that are taken to reduce high blood pressure and treat glaucoma. Beta blocking agents usually induce bronchoconstriction when given to asthmatic patients. The use of beta-blockers should be avoided in asthmatic subjects.

ASPIRIN AND NSAIDS

A very small proportion of asthmatics perhaps 2-4%, notice that aspirin and NSAIDS cause then to wheeze.

How does this happen?

The answer lies in the balance of prostogladins in the body. Prostogladins when released in the lung affect the airways. Some cause powerful constriction, others relaxation. The balance of these competing prostogladins is somehow upset in aspirin-sensitive asthmatics.

To produce prostogladins and leukotrienes, arachoic acid is metabolised down the cyclo-oxygenase or 5-lipoxygenase pathway. The inflammatory effects of aspirin are believed to result from it's ability to inhibit the cyclo-oxygenase pathway, reducing the release of prostogladins. This inhibition may drive greater amounts through the 5-lipoxygenase pathway resulting in an increased release of leukotrienes. Leukotrienes are a powerful cause of asthmatic wheezing. It is by this mechanism that aspirin and other NSAID'S are though to induced asthma.

 

This diagram shows aspirin blocking the prostogladin pathway sending arachidonic acid metabolism down the leukotriene pathway. This is likely to be the cause of aspirin-induced asthma.

Back to clinical